Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Midland/Odessa, TX

June 4, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 4, 2003, 8:14 PM CDT for Brewster County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 8:14 PM CDT (01:14 UTC)
Expired
Jun 4, 2003, 9:00 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 223 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1942 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050114
SVRMAF
TXC043-050200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MARATHON...MOVING NORTHEAST AT
  15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARATHON...U.S. HIGHWAY 90...U.S HIGHWAY 385

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3013 10361 3008 10329 3029 10296 3045 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:30 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 4, 5:30 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 PM CDT WED JUN 4 2003

WILL UPDATE ZONES TO INCREASE POPS SOUTHEAST NEW MEXICO AND WESTERN
PERMIAN BASIN PER CURRENT RADAR TRENDS. SECONDARY COMPLEX OF STORMS
ARE FORMING ACROSS HUDSPETH AND OTERO COUNTIES ALONG FRONT IN THE
HIGHER TERRAIN...WILL PROBABLY SURVIVE AS IT MOVES SOUTHEAST INTO
THE PLAINS AS THE LOW LEVEL JET KICKS IN OVERNIGHT.

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHEAST PERMIAN BASIN TXZ046>048-051>053.
NM...NONE.

12
Hazardous weather outlook, Jun 4, 3:09 PM CDT, 5 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS ALONG WITH
THE SOUTHEASTERN NEW MEXICAN PLAINS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREATS TONIGHT.

ALONG WITH THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE
TONIGHT ACROSS THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW
ROLLING PLAINS OF WEST TEXAS. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT FOR THAT PART OF TEXAS EAST OF A LAMESA TO STANTON LINE...AND
GENERALLY ALONG AND NORTH OF INTERSTATE 20 FROM STANTON TO COLORADO
CITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THESE
THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL
FOR FLASH FLOODING ACROSS THE NORTHERN AND CENTRAL PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED WEDNESDAY AFTERNOON AND EVENING
GENERALLY NORTH AND EAST OF THE PECOS RIVER.

PLEASE SEE THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE MIDLAND
NATIONAL WEATHER SERVICE OFFICE FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:10 AM CDTSevere Thunderstorm WarningMAFGaines65 min
Jun 5, 12:12 AM CDTSevere Thunderstorm WarningMAFDawson63 min
Jun 5, 12:27 AM CDTSevere Thunderstorm WarningMAFScurry63 min
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningMAFMitchell60 min
Jun 5, 1:23 AM CDTSevere Thunderstorm WarningMAFMartin52 min
Jun 5, 1:24 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Jun 5, 1:48 AM CDTSevere Thunderstorm WarningMAFHoward57 min
Jun 5, 1:55 AM CDTFlash Flood WarningMAFHoward4 hr
Jun 5, 1:55 AM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 5, 2:04 AM CDTSevere Thunderstorm WarningMAFGlasscock86 min
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningMAFMartin45 min
Jun 5, 2:18 AM CDTFlash Flood WarningMAFMitchell, Scurry4 hr
Jun 5, 3:26 PM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Jun 5, 4:21 PM CDTTornado WarningMAFBrewster54 min
Jun 5, 6:12 PM CDTSevere Thunderstorm WarningMAFBrewster48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.